Does to MUCH medication cause problems?

Discussion in 'General Parenting' started by Kjs, May 16, 2007.

  1. Kjs

    Kjs Guest

    i am not real up on medication. Since difficult child did so well with 150 mg's of Lamictal for about 18 months. Then things completely fell apart. Were changes in homefront too.
    Dr. raised Lamictal to 200 mg's. Along with other medication that didn't seem to work. difficult child actually got worse. Not sure if he would of continued to get worse of if the medications caused him to get worse. My question is if he did so well on 150 mg's, could 200 be too much? Would to much cause issues too?
  2. oceans

    oceans New Member

    I think that 200 mg Lamictal is therapeutic range. It would be my guess that it is just not helping on it's own any more, but that would be a question to ask the psychiatrist really. It might need to be augmented with something else, or perhaps a different mood stabilizer would work better. You could ask the psychiatrist about decreasing the Lamictal and see if things get better, stay the same, or there is no change.
  3. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    I can't speak specifically to the Lamictal, but any medication in excess could cause issues just as not enough doesn't help.

    Remember that your difficult child is at an age where his hormones will also affect both his body's tolerance for medications and his behavior.

    Have you addressed this issue with his psychiatrist?

  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    What is therapeutic varies from person to person. I know first hand as I've taken many medications through the years. Small doses of medications work for me while "therapeutic" doses make me toxic. It depends on how your body metabolizes the medication. Either too little or too much can cause problems.
  5. klmno

    klmno Active Member

    I think it's a good question- one I've been asking myself lately, too. My son started on Lamictol a few weeks ago and is working up the dosage, It's only 50 mg/day right now. I don't know yet if my difficult child is bipolar but I have definitely seen signs of cycling the past few days and never noticed any before. I wouldn't have even speculated his diagnosis as bipolar before if the psychiatrist hadn't mentioned that a previous situation (while he was on prozac) sounded like it could be a manic episode. But, I am wondering if the wrong medication, in any amount, can cause the symptons it supposed to help when the diagnosis is right.
  6. krazylilworld

    krazylilworld New Member

    I have to agree with the other parents who have answered your question. I do not know anything about the medication your difficult child is on but i will tell you this medications alone wont cure anything they just help deal with some of the symptoms. Talk to your psychiatrist and see if there any support groups in your area for both you and your difficult child.
    Good Luck!